Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 1, NWS Salt Lake City, UT

February 4, 20249 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 4, 2024, 2:01 PM MST for 9 counties in Utah. It took effect at Feb 5, 2024, 12:00 AM MST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2024, 2:01 PM MST (21:01 UTC)
In effect from
Feb 5, 2024, 12:00 AM MST
Expired
Feb 5, 2024, 5:00 PM MST
In force
17 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT, Washington County, UT

The radar

The Salt Lake City radar (KMTX), 205 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS75 KSLC 042101
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
201 PM MST Sun Feb 4 2024

UTZ101-102-115-122-051215-
/O.NEW.KSLC.WI.Y.0001.240205T0700Z-240205T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
201 PM MST Sun Feb 4 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM MST
MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains mainly south of
  I-80, Tooele and Rush Valleys, Western Millard and Juab 
  Counties and Southwest Utah.

* WHEN...From midnight tonight to 11 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
3 follow-up statements
539 
WWUS75 KSLC 051058
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
358 AM MST Mon Feb 5 2024

UTZ101-102-115-122-051800-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-240205T1800Z/
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Tooele, 
Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, 
and Milford
358 AM MST Mon Feb 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains mainly south of I- 
  80, Tooele and Rush Valleys, Western Millard and Juab Counties 
  and Southwest Utah.

* WHEN...Until 11 AM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
956 
WWUS75 KSLC 051750
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1050 AM MST Mon Feb 5 2024

UTZ101-115-122-051900-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-240205T1800Z/
Great Salt Lake Desert and Mountains-
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Wendover, Dugway, Park Valley, Delta, 
Little Sahara, Beaver, Cedar City, and Milford
1050 AM MST Mon Feb 5 2024

...WIND ADVISORY WILL EXPIRE...

Occasional wind gusts will be possible through the afternoon, but
winds are generally decreasing across the advisory area.

$$

UTZ102-060000-
/O.EXT.KSLC.WI.Y.0001.000000T0000Z-240206T0000Z/
Tooele and Rush Valleys-
Including the cities of Tooele, Grantsville, and Vernon
1050 AM MST Mon Feb 5 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Tooele and Rush Valleys.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers. Winds are particularly strong along I-80 near
  Lake Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov
123 
WWUS75 KSLC 060001
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
501 PM MST Mon Feb 5 2024

UTZ102-060115-
/O.EXP.KSLC.WI.Y.0001.000000T0000Z-240206T0000Z/
Tooele and Rush Valleys-
Including the cities of Tooele, Grantsville, and Vernon
501 PM MST Mon Feb 5 2024

...WIND ADVISORY HAS EXPIRED...

Though isolated strong gusts remain possible, winds have weakened
over the advisory area so the product is being allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 4, 4:25 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Feb 4, 4:25 AM MST, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MST Sun Feb 4 2024

.SYNOPSIS...Weak high pressure will build into the area today. A
period of very active weather associated with a long duration
storm cycle will begin Monday and last through the week, bringing
significant mountain snow accumulations to the Beehive State.

&&

.SHORT TERM (Through 12Z Tuesday)...As a shortwave ridge builds
across the Great Basin, a highly-amplified longwave trough
continues to slowly shift eastward, currently located just off of
the west coast. This upper-level feature will bring an abundance
of moisture around the southern end of the Sierra via a weakening
atmospheric river, though during the short-term period,
precipitation will likely be limited by weak synoptic forcing.
Valley rain and mountain snow is expected.

As the ridge axis moves overhead later today, expect briefly
clearing skies and a steady increase in south-southwesterly flow
across the area, especially across western Utah. Winds at 700-mb
are likely to peak on Monday morning at an ensemble mean of 50kts
across western Utah. Winds will then gradually decrease on Monday
and into Tuesday, becoming more southerly rather than
southwesterly. Moisture will start to filter in later this
morning across western areas, first moving into the mid-levels.
With a delay of moisture in the low levels, this could help winds
at 700-mb to mix down to the surface late Sunday and early Monday
morning. Generally, expect winds to be the most gusty and erratic
along that surge of moisture, with gusts across western valleys
exceeding 30-35 mph. Light showers are possible as this moisture
moves in, especially across northern and western areas.

As the narrow plume of moisture continues into Utah, Monday is
likely to feature a fairly narrow band of precipitation stretching
from roughly northwest of St. George up to Logan. Models are
picking up on a decent moisture gradient, with drier air to the
south and east. Thus, despite strong southerly flow, Brian Head
and the Pine Valleys aren't likely to do well during this period
due to this limited moisture. Twenty percent of ensemble members
do still favor this band setting up slightly further south and
east, but overall model trends have shifted this band further
north over the past day or so.

A lull (or at least decrease) in precipitation is possible late
Monday night/early Tuesday morning as the longwave trough becomes
more neutrally tilted, bringing that main plume of moisture
briefly too far west.

Regarding QPF through Monday night, expect the highest amounts up
to 0.5-1" along the aforementioned band, especially in
mountainous areas favored in southwesterly flow. With such strong
warm-air advection on Sunday and Monday, snow levels are expected
to be high, rising to 6500-7500' by Monday afternoon. Snowfall
above these elevations will be quite dense.

.LONG TERM (After 12Z Tuesday)...A longwave trough across the
western CONUS will maintain an active storm cycle across the
forecast area through the long term period. Initially a slow moving
upper trough will cross the region later Tuesday through Wednesday,
followed by a secondary colder trough digging into the mean longwave
position later in the week and into next weekend. While confidence
is high in the evolution of the larger scale pattern, smaller scale
features and windows of orographic enhancement will ultimately
dictate precipitation totals, and those are difficult to pin down
this far in advance.

Initially, a deep upper trough situated along the Pacific Coast
Tuesday morning will slowly spread inland, crossing the Great Basin
Tuesday through Wednesday. A deep layer southwesterly flow will
reside across the forecast area ahead of this trough axis, and as
the upper trough approaches an increase in synoptic scale ascent
will overspread the forecast area Tuesday through Tuesday night.
Although the better IVT associated with the ongoing AR will largely
miss the forecast area, some enhancement in moisture associated with
the remnants of this moisture tap will affect the forecast area.
Areas favored in southerly to southwesterly flow will be favored
through Tuesday night, as snow levels remain generally near or above
6000 ft. With the passage of the broad upper trough axis Wednesday,
colder air will drop the snow levels to near the valley floors
Wednesday into Wednesday night. As the upper trough pulls away from
the area, precipitation will likely become primarily orographically
forced Wednesday night into Thursday across area more favored in a
W to WNW flow.

A secondary, colder trough will dig into the region later Thursday
into Friday, and potentially linger into next weekend. Confidence is
lower with respect to the evolution of this wave, however colder
temperatures will drop snow levels to the valley floors across all
but lower Washington County. Snow totals with this feature will be
largely determined by both the path and how quickly the upper trough
evolves into a closed low.

&&

.AVIATION...KSLC...Southerly drainage winds will keep VFR conditions
through the morning hours, with any chance for dense fog less than
20 percent through 16Z. South winds will remain in place throughout
the day maintaining VFR conditions, with any CIGS remaining above
8kft.

.REST OF UTAH AND SOUTHWEST WYOMING...Patchy fog and low stratus
will result in periods of LIFR to VLIFR conditions KLGU, KEVW and
KHCR through mid morning. Conditions will improve to VFR as this
fog/stratus mixes out by late morning. Elsewhere, VFR conditions are
expected across central and southern Utah through today, with a 30-
40 percent chance of showers across southwest Utah developing after
18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cunningham/Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:22 PM MSTWinter Storm WatchSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 18 more37 hr
Feb 4, 2:22 PM MSTWinter Weather AdvisorySLCBox Elder, Cache, Davis, Morgan, Rich, Salt Lake and 2 more39 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.